Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 45, NWS El Paso, TX

May 11, 2011El Paso County, Hudspeth County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at May 11, 2011, 7:01 AM MDT for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at May 11, 2011, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2011, 7:01 AM MDT (13:01 UTC)
In effect from
May 11, 2011, 12:00 PM MDT
Expired
May 11, 2011, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -238 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2835 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-238 m²/s²
0-3 km storm-relative helicity
-173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WWUS84 KEPZ 111301
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
701 AM MDT WED MAY 11 2011

...FIRE WEATHER CONDITIONS MAY REMAIN CRITICAL WEDNESDAY...

.A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED COLD
FRONT WILL SHIFT EAST OF THE REGION ON MONDAY. HOWEVER... THE
SURFACE PRESSURE GRADIENT IN THE WAKE OF THIS SYSTEM WILL REMAIN
FAIRLY TIGHT...AND WINDS WEDNESDAY AFTERNOON WILL MEET AT LEAST THE
LOWER END OF RED FLAG CRITERIA. MEANWHILE...RELATIVE HUMIDITY
VALUES WILL CLIMB SLIGHTLY AS COLDER AIR MOVES INTO THE REGION...
BUT MINIMUM HUMIDITY VALUES WILL REMAIN BELOW 15 PERCENT AT LOWER
ELEVATIONS...BELOW 7500 FEET.

NMZ111>113-TXZ055-056-120300-
/O.UPG.KEPZ.FW.A.0039.110511T1800Z-110512T0300Z/
/O.NEW.KEPZ.FW.W.0045.110511T1800Z-110512T0300Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
701 AM MDT WED MAY 11 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WINDS OVER 20 MPH AND RELATIVE HUMIDITIES UNDER 15 PERCENT
FOR FIRE WEATHER ZONES 055...056...111...112 AND 113 BELOW 7500 FEET...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO
9 PM MDT THIS EVENING. 

* WINDS...WEST WINDS AROUND 20 MPH AT THE 20-FOOT LEVEL WITH 
  GUSTS 30 TO 35 MPH ARE EXPECTED ON WEDNESDAY. 


* HUMIDITY...MINIMUM RELATIVE HUMIDITY WILL BE AROUND 10 PERCENT
  AT ELEVATIONS BELOW 7500 FEET...WITH VALUES ABOVE 15 PERCENT AT
  ELEVATIONS ABOVE 7500 FEET.

* FIRE DANGER...FIRE DANGER REMAINS VERY HIGH TO EXTREME OVER THE
  WARNED AREA.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
982 
WWUS84 KEPZ 120323
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
923 PM MDT WED MAY 11 2011

...RED FLAG WARNING HAS EXPIRED...

.WINDS HAVE DECREASED AND RELATIVE HUMIDITY HAS INCREASED ACROSS
THE REGION.

NMZ111>113-TXZ055-056-120430-
/O.EXP.KEPZ.FW.W.0045.000000T0000Z-110512T0300Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
923 PM MDT WED MAY 11 2011

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 055...056...
111...112 AND 113...

WINDS HAVE DECREASED AND RELATIVE HUMIDITY HAS INCREASED ACROSS
THE REGION.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 11, 3:37 AM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 11, 3:37 AM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
337 AM MDT WED MAY 11 2011

.SYNOPSIS...
THE LARGE UPPER LEVEL STORM SYSTEM WILL EXIT THE STATE TODAY.
WINDY CONDITIONS WILL PERSIST...BUT NOT AS STRONG AS YESTERDAY. A
COOLER AIR MASS WILL RESULT IN WELL BELOW NORMAL TEMPERATURES
TODAY. HIGH PRESSURE WILL BUILD OVER THE STATE ON THURSDAY WITH
LIGHTER WINDS AND WARMER TEMPERATURES EXPECTED. DRY AND WARM
CONDITIONS WILL OCCUR DURING THE WEEKEND WITH A RETURN TO BREEZY
TO WINDY CONDITIONS EXPECTED FOR THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...
SATELLITE IMAGERY INDICATES THE UPPER LEVEL LOW PRESSURE SYSTEM
IS CENTERED OVER THE FOUR CORNERS REGION EARLY THIS MORNING.
MODELS INDICATE THE SYSTEM WILL CONTINUE ON AN EASTERLY TRACK
THROUGH NORTHERN NEW MEXICO TODAY...EXITING BY EARLY EVENING.
WINDY CONDITIONS WILL PERSIST DUE TO A CONTINUED TIGHT PRESSURE
GRADIENT AT THE SURFACE...BUT WIND SPEEDS WILL NOT BE AS STRONG AS
PREVIOUS DAYS. BLOWING DUST SHOULD BE LESS OF PROBLEM TODAY WITH
THE NORTHWESTERLY WINDS. WINDS SHOULD DIMINISH THIS EVENING. THE
COLD FRONT ASSOCIATED WITH THIS SYSTEM HAS COMPLETED MOVED THROUGH
THE FORECAST AREA THIS MORNING WITH MUCH COOLER TEMPERATURES
EXPECTED TODAY. AFTERNOON HIGHS 7 TO 10 DEGREES BELOW NORMAL ARE
POSSIBLE WITH UPPER 70S PREDICTED FOR THE LOWLAND DESERTS THIS
AFTERNOON.

A RIDGE OF HIGH PRESSURE ALOFT WILL BEGIN TO BUILD OVER THE REGION
ON THURSDAY..SETTING UP A BLOCKING PATTERN THAT WILL HOLD THROUGH
THE WEEKEND. WINDS WILL BE GENERALLY LIGHTER UNDER THE RIDGE WITH
TEMPERATURES WARMING BACK UP ABOVE NORMAL BY THE WEEKEND. LOW
LEVEL WINDS WILL SWING AROUND TO THE EAST AND SOUTHEAST DURING THE
WEEKEND...SETTING UP A POTENTIAL FOR AN INFLUX OF MOISTURE TO
EASTERN ZONES. HOWEVER...LATEST MODELS PROJECT THAT ANY MOISTURE
THAT MAKES IT INTO THE REGION WILL NOT BE ENOUGH TO GENERATE
ANYTHING MORE THAN A FEW ADDITIONAL CLOUDS FOR AREAS EAST OF EL
PASO. BEST CHANCES FOR RAIN WILL REMAIN EAST OF THE FORECAST AREA
WITH CONTINUED DRY CONDITIONS EXPECTED THROUGH THE FIRST PART OF
NEXT WEEK. THE RIDGE WILL SHIFT TO THE EAST ON MONDAY WITH A
RETURN OF THE WESTERLY FLOW PATTERN WITH BREEZY TO WINDY
CONDITIONS RETURNING TO THE REGION FOR THE FIRST PART OF NEXT
WEEK.

&&

.AVIATION...VALID 11/12Z-12/12Z...
VFR CONDS EXPECTED THRU THE VALID PD. NORTHWEST WINDS WILL INCREASE
TO 15 TO 25 KNOTS WITH GUSTS TO 35 AFT 18Z...DIMINISHING AFT 00Z.
MDT TURBULENCE POSSIBLE ALONG AND JUST EAST OF AREA MTNS.

&&

.FIRE WEATHER...
A LARGE UPPER LEVEL SYSTEM WILL MOVE THROUGH NORTHERN PORTIONS OF
THE STATE TODAY....MAINTAINING WINDY CONDITIONS ACROSS THE LOCAL
AREA. WHILE MUCH LOWER TEMPERATURES ARE EXPECTED TODAY HUMIDITY
VALUES CONTINUE TO BE DOWN AROUND 10 PERCENT FOR LOWLAND AREAS
THIS AFTERNOON. WIND SPEEDS WILL BE NOT AS STRONG AS YESTERDAY
BUT WILL STILL JUST EXCEED CRITICAL THRESHOLDS FOR RED FLAG
CONDITIONS THIS AFTERNOON AND EARLY EVENING. HIGH PRESSURE WILL
BUILD OVER THE REGION ON THURSDAY AND IS EXPECTED TO PERSIST
THROUGH THE WEEKEND. THIS WILL RESULT IN MUCH LOWER WIND SPEEDS
FOR THE AREA THROUGH THE WEEKEND. DRY CONDITIONS WILL PERSIST WITH
LOW HUMIDITY VALUES EXPECTED THROUGH THE FIRST PART OF NEXT WEEK.
BREEZY TO WINDY CONDITIONS WILL RETURN TO THE AREA THE FIRST PART
OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  57  82  60  86 /   0   0   0   0   0
SIERRA BLANCA TX        75  54  80  58  85 /   0   0   0   0   0
LAS CRUCES              76  51  82  58  86 /   0   0   0   0   0
ALAMOGORDO              74  50  80  54  83 /   0   0   0   0   0
CLOUDCROFT              52  37  58  39  61 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   73  48  80  53  83 /   0   0   0   0   0
SILVER CITY             64  43  73  47  76 /   0   0   0   0   0
DEMING                  74  50  81  55  84 /   0   0   0   0   0
LORDSBURG               73  49  81  54  84 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     NMZ111>113.

TX...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     TXZ055-056.

&&

04/04
Hazardous weather outlook, May 11, 6:01 AM MDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
601 AM MDT WED MAY 11 2011

NMZ022>025-030>032-TXZ055-056-121215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
601 AM MDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDY CONDITIONS
WILL PERSIST...BUT NOT AS STRONG AS PREVIOUS DAYS. NORTHWEST WIND
WIND SPEEDS OF 20 TO 30 MPH EXPECTED TODAY. WINDS WILL DIMINISH
THIS EVENING. BLOWING DUST NOT EXPECTED TO BE MUCH OF A FACTOR
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HIGH PRESSURE WILL
MAINTAIN GENERALLY LIGHT WINDS OVER THE REGION THURSDAY THROUGH
SUNDAY. VERY DRY CONDITIONS WILL PERSIST INTO NEXT WEEK WITH NO
CHANCE FOR RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in New Mexico, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.